Alert archive / Florida / Rip Current Statements in 2021

Rip Current Statement 87, NWS Tallahassee, FL

September 18, 2021Bay County, Walton County, Florida

NWS Tallahassee, FL issued this rip current statement at Sep 18, 2021, 10:59 AM CDT for Bay County, Walton County, Florida. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2021, 10:59 AM CDT (15:59 UTC)
Expired
Sep 18, 2021, 10:00 PM CDT
In force
11 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 15 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WHUS42 KTAE 181559
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
1159 AM EDT Sat Sep 18 2021

FLZ108-112-190300-
/O.NEW.KTAE.RP.S.0087.210918T1559Z-210919T0300Z/
South Walton-Coastal Bay-
1059 AM CDT Sat Sep 18 2021

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Walton and Bay County Beaches.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Sep 18, 9:46 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 18, 9:46 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1046 AM EDT Sat Sep 18 2021

.UPDATE...

This morning we saw areas of fog and low cloud develop over SE AL
and SW GA. The good news is, that visibility has risen back over
10 SM across most of those regions. Other than that, the forecast
remains on track this morning, with showers and isolated thunderstorms
developing over the Gulf. Hi- res guidance continues to favor shower
and thunderstorm development over land later this afternoon and evening.

&&

.PREV DISCUSSION [635 AM EDT]...

.NEAR TERM [Through Tonight]...

With an upper low over eastern TX and ridging over the western
Atlantic, the region remains in southwesterly flow in the mid to
upper levels. This will continue to bring high PW values (2.2-2.3
inches) to the region. Overall, it seems PoP guidance has been on
the high side the past few days which makes today's forecast a
little more challenging. With the upper level low to the west
inching closer to the region and a shortwave moving across the
western portion of the CWA though, do think we'll see increased
convective coverage compared to yesterday. Even with this, PoPs are
slightly lower compared to previous forecast trends and this is in
line with the latest guidance. Forecast now shows 50-70% PoPs for
the region today.

The main concern today will be heavy rainfall. Some locations in the
Florida Panhandle could see a quick 1-2 inches of rain and that's a
concern, particularly along the coast where they have had some recent
flooding issues and received the greatest rainfall amounts over the
last few days. While heavy rain will be a concern, it's not quiet
enough for a flash flood watch again given we didn't quite receive
the higher rainfall amounts the past few days. That said, isolated
flash flooding will still be possible today.

A few showers and thunderstorms will persist into tonight. Expect
highs in the 80s with the lower 80s across the western portion of
the forecast area where lower clouds are expected to persist longer.
Lows tonight will be in the low to mid 70s.

.SHORT TERM [Sunday Through Monday]...

The mid to upper level low that has remained quasi-stationary
across the central Gulf states is expected to continue to bring
high chances for rain to the region on both Sunday and Monday. By
Monday; however, the approach of a rather potent upper level
trough in the northern stream from Canada is expected to finally
eject the aforementioned upper level low to the north and east of
the region. Prior to the upper lows departure Monday evening, PW
values are expected to continue to remain at or above 2 inches
across the region. With ample forcing for ascent from the upper
level low, there will likely be moderate to high coverage of
scattered showers and thunderstorms across the region for both
Sunday and Monday. PoPs are expected to be around 60-70% for both
days. Highs will remain in the low to mid 80s on Sunday; however,
as the upper level low becomes elongated as it starts to lift to
the northeast, the region is expected to remain under the
influence of upper level ridge currently across the eastern Conus.
This is expected to lead to slightly higher temperatures on Monday
with highs climbing into the upper 80s to near 90.

.LONG TERM [Monday Night Through Saturday]...

The long term period will predominantly focus on the expected
arrival of this seasons first cold front. As the potent upper
level trough aforementioned above progresses eastward across the
Conus, a cold front is expected to push through the region
Wednesday night. Although temperatures will likely only be
slightly cooler as the airmass will become modified as it dives
southward from Canada, it will nonetheless be refreshing to many.
Although temperatures will be in the low 80s for the remainder of
the week, many will notice the drier air that will move into the
region, which is expected to lower our dewpoints from the mid 70s
to the low to mid 60s! This will surely lead to a few crisp fall
like mornings across the region as lows are forecast to be in the
low to mid 60s for much of the area!

.AVIATION...
[Through 12Z Sunday]

Cigs and vsbys are variable across the region but overall expect
IFR to MVFR cigs this morning. Conditions will improve mainly by
late morning. Showers are already beginning to develop across the
coastal areas. These are expected to move inland through the day
and expect TAF sites to receive a few showers and thunderstorms.
Another round of convection is possible from the east later today
across VLD.

.MARINE...

Winds will remain generally 10 knots or less with variable
directions through the middle of next week before what will likely
be this years first cold front, which is expected to shift winds
out of the north and increase them through the end of the work
week. Seas will be around 1 to 2 feet through the middle of next
week, before increasing to around 2-3 feet behind the cold fronts
passage. Rain chances remain high through the weekend with
numerous showers and isolated thunderstorms but storms will become
more isolated to scattered early next week.

.FIRE WEATHER...

The region will remain in a wet pattern today and tomorrow with
above normal chances for wetting rain. Based on this, there are no
fire weather concerns except for low dispersion values across the
region today and across the Florida Panhandle and Big Bend tomorrow.

.HYDROLOGY...

Today brings another potential for localized heavy rainfall with
zones west of the Apalachicola and Chattahoochee rivers in a
slight risk for excessive rainfall today. Zones east of those two
aforementioned rivers are in a marginal risk for excessive
rainfall. The areas in the slight risk are predominantly expecting
around 1-2 inches of widespread rainfall today, which if these
totals fall over a short period of time across portions of the
Panhandle could lead to some localized flash flooding today. These
areas are still drying out from prior rains in the previous two
months, and are thus still sensitive at this time. Although the
concern for heavy rainfall exists today, the storm activity is
expected to be rather transient, which lead to the decision of not
issuing a flash flood watch for today. If training of storms do
develop; however, a few flood advisories or flash flood warnings
can't be ruled out for today.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   84  73  85  73  88 /  70  40  70  40  60
Panama City   81  74  85  73  86 /  70  40  60  40  50
Dothan        83  72  82  71  85 /  60  50  70  50  60
Albany        86  74  84  73  86 /  60  50  70  40  60
Valdosta      87  73  85  72  86 /  60  40  60  30  70
Cross City    87  74  87  74  88 /  70  50  70  40  60
Apalachicola  82  74  83  75  85 /  70  30  50  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...KR
NEAR TERM...Fieux
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Fieux
MARINE...Bunker
FIRE WEATHER...Fieux
HYDROLOGY...Bunker

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:28 PM CDTSpecial Marine WarningTAE47 min
Sep 18, 2:51 PM CDTSpecial Weather StatementTAEWashington24 min
Sep 18, 3:09 PM CDTSpecial Weather StatementTAEJefferson51 min
Sep 18, 3:18 PM CDTAreal Flood AdvisoryTAEBay, Calhoun, Jackson, Washington4 hr
Sep 18, 4:20 PM CDTAreal Flood AdvisoryTAEJackson4 hr
Sep 18, 5:36 PM CDTAreal Flood AdvisoryTAEHolmes, Walton3 hr
Sep 18, 5:44 PM CDTFlash Flood WarningTAEJackson3 hr
Sep 18, 6:54 PM CDTAreal Flood AdvisoryTAEWalton2 hr

Nearby

Rip Current Statements in Florida, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.